Hail, Cheatham
- When
- May 27, 3:11 PM CST
- Where
- Cheatham County, 2 mi S of Kingston Spgs
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.071, -87.120
A late Spring storm system brought several waves of strong to severe thunderstorms to Middle Tennessee during the afternoon and evening hours on May 27. One supercell thunderstorm developed during the afternoon across Wilson County, then moved east-southeast across Smith, Putnam, White, and Cumberland Counties, producing very photogenic and at times rotating wall clouds along with several…
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OHX wrote it up.
A late Spring storm system brought several waves of strong to severe thunderstorms to Middle Tennessee during the afternoon and evening hours on May 27. One supercell thunderstorm developed during the afternoon across Wilson County, then moved east-southeast across Smith, Putnam, White, and Cumberland Counties, producing very photogenic and at times rotating wall clouds along with several reports of hail. Later in the day, two lines of severe thunderstorms called Mesoscale Convective Systems (MCS) moved southeast out of western Kentucky across the region, producing widespread wind damage and several reports of large hail. The worst damage occurred across Putnam, Jackson, Overton, Fentress, White, and Cumberland Counties, where straight-line winds up to 95 mph caused major wind damage. In fact, the Putnam County Emergency Manager and Cookeville Mayor both stated this was likely the worst severe thunderstorm damage ever in that area. The second line of severe thunderstorms caused less severe but still widespread wind damage across Humphreys, Hickman, Maury, and Perry Counties. The Storm Prediction Center in Norman, Oklahoma stated that each of these two damaging lines of thunderstorms meet their newly updated definition of derecho, or long lived, widespread damaging wind storms that travel hundreds of miles. Due to the widespread wind damage, a Presidential Disaster Declaration was made for Putnam, Cumberland, and Smith Counties in June 2017.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before the first event at May 27, 12:48 PM CST, 2 hours 23 minutes earlier.
Area Forecast Discussion National Weather Service Nashville TN 148 PM CDT Sat May 27 2017 .DISCUSSION... Surface high is centered just off the Florida Gulf Coast this hour as a warm front becomes established along the Ohio Valley. This leaves Middle Tennessee in a warm, moist & unstable environment that is primed for thunderstorms today & tomorrow. Earlier activity has completely dissipated, but a second round of storms is now developing north of the TN/KY line, with weaker cells popping up across Middle Tennessee. Skies have partially cleared after the earlier storms, so this is allowing temperatures to warm considerably and should help destabilization. The morning sounding from OHX shows a strong capping inversion situated around 750 mb, with steep mid-level lapse rates and surface-based lifted index of -3. MUCAPE was just shy of 2,000 J/kg. GFS forecast soundings do show some erosion of the cap by 18Z tomorrow with the mid-level lapse rates contributing to higher CAPE's and impressive LI values. Forecast SRH's indicate very weak shear, so straight-line winds and large hail appear to be the primary threats with the anticipated severe weather tonight and tomorrow. It appears as though isolated/scattered storms will persist throughout the day and early evening until more organized convection enters the mid state maybe 02Z or later. There is some discrepancy between the NAM and GFS regarding timing of later (tomorrow) storms, so on Sunday we'll just stick with likely POP's most areas to go along with SPC's slight risk for day 2. We likely won't see fropa here in Middle Tennessee until after 12Z Monday, so we won't see POP's drop off until then. Look for slightly cooler temperatures (near normal or slightly above) to start off next week and lasting at least until next weekend. A wet pattern will slip back in rather quickly, with isolated or scattered POP's most areas from Tuesday through the end of the forecast period. && .AVIATION... 18Z TAF DISCUSSION. Active period setting up as waves of showers and thunderstorms are expected. First up are isolated/scattered storms this afteroon...with more organized development this evening...and then again overnight. Outside of showers/storms this afternoon and most of the evening...VFR conditions are likely. Cigs are likely to go below 3kft overnight. && .PRELIMINARY POINT TEMPS/POPS... Nashville 70 84 66 83 62 / 60 60 60 10 0 Clarksville 69 82 62 82 61 / 60 50 40 0 0 Crossville 65 78 63 76 58 / 50 60 60 30 0 Columbia 69 83 65 82 62 / 60 50 60 20 0 Lawrenceburg 69 83 66 82 62 / 50 50 60 20 0 Waverly 68 82 63 82 61 / 60 50 50 10 0 && .OHX WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION......08 AVIATION........07
Hazardous Weather Outlook National Weather Service Nashville TN 354 PM CDT Sat May 27 2017 TNZ005>011-023>034-056>066-075-077>080-093>095-281015- Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston- Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith- Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson- Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford- Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles- 354 PM CDT Sat May 27 2017 This Hazardous Weather Outlook is for portions of Middle Tennessee. .DAY ONE...Tonight There is a slight to moderate risk of severe storms across Middle Tennessee tonight. Damaging winds, large hail, and localized flooding are the main threats, but a couple of tornadoes are also possible. .DAYS TWO THROUGH SEVEN...Sunday through Friday There is a slight risk of severe storms across Middle Tennessee again Sunday and Sunday night. Damaging winds, large hail, and localized flooding will be possible once again. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed tonight and again on Sunday. Spotter Thunderstorm Reporting Criteria Tornado Funnel Cloud Flooding Hail >= 1/2 inch Winds > 50 MPH (Measured) Structural Damage Trees or Power Lines Down Rose
Special Weather Statement
National Weather Service Nashville TN
306 PM CDT SAT MAY 27 2017
TNZ028>030-272030-
Wilson TN-Trousdale TN-Smith TN-
306 PM CDT SAT MAY 27 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SMITH...NORTHEASTERN
WILSON AND SOUTHWESTERN TROUSDALE COUNTIES UNTIL 330 PM CDT...
At 306 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lebanon, moving east at 40 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Lebanon, Hartsville, Gordonsville, Hickman, Tuckers Crossroads and
Dickerson Chapel Recreation Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A severe thunderstorm watch remains in effect until 900 PM CDT for
Middle Tennessee.
LAT...LON 3612 8592 3612 8638 3627 8645 3632 8636
3631 8636 3632 8634 3631 8630 3634 8629
3636 8628 3636 8627 3637 8627 3644 8614
3644 8613
TIME...MOT...LOC 2006Z 255DEG 43KT 3624 8627
07Special Weather Statement
National Weather Service Nashville TN
329 PM CDT SAT MAY 27 2017
TNZ025-026-059-272115-
Williamson TN-Dickson TN-Cheatham TN-
329 PM CDT SAT MAY 27 2017
...SIGNIFICANT WEATHER ADVISORY FOR DICKSON...NORTHWESTERN WILLIAMSON
AND SOUTH CENTRAL CHEATHAM COUNTIES UNTIL 415 PM CDT...
At 329 PM CDT, Doppler radar was tracking a strong thunderstorm over
Dickson, moving east at 45 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Dickson, Ashland City, White Bluff, Kingston Springs, Pegram, Burns,
Fairview, Charlotte and Vanleer.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A severe thunderstorm watch remains in effect until 900 PM CDT for
Middle Tennessee.
LAT...LON 3605 8704 3605 8705 3597 8704 3598 8741
3599 8752 3619 8756 3620 8755 3632 8706
TIME...MOT...LOC 2029Z 254DEG 42KT 3608 8739
07Special Weather Statement
National Weather Service Nashville TN
335 PM CDT SAT MAY 27 2017
TNZ005-272100-
Stewart TN-
335 PM CDT SAT MAY 27 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN STEWART COUNTY UNTIL 400
PM CDT...
At 334 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles north of Paris Landing State Park, moving east at 45 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Dover, Big Rock, Land Between The Lakes and Indian Mound.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A severe thunderstorm watch remains in effect until 900 PM CDT for
Middle Tennessee.
LAT...LON 3666 8785 3663 8785 3664 8764 3647 8762
3650 8805 3652 8804 3656 8803 3668 8807
3668 8802
TIME...MOT...LOC 2034Z 254DEG 41KT 3661 8806
07The Nashville radar (KOHX), 54 km away, was scanning. The volume nearest the first event began at 21:10 UTC.
52 thunderstorm wind, 8 hail, 1 lightning, 1 funnel cloud. Local standard time, as filed.
A tree was blown down at Highway 79 and Highway 232.
An outbuilding was struck by lightning at 3999 Union Hill Moss Road and set on fire.
Trees were blown down on Highway 52 West, at 481 Union Hill Moss Road, and in the 1000 block of Tompkinsville Highway near Moss.
A tree was blown down on Bumpus Mills Road.
Nickel to quarter size hail reported.
An 18 inch diameter tree was blown down on a house on Backridge Road.
Several trees were blown down throughout Montgomery County. A wind gust of 45 knots (52 mph) was measured at the Clarksville Outlaw Field ASOS.
Several trees were blown down across Houston County.
Forty reports of trees down throughout the county with several roadways blocked.
A tree was blown down that blocked the I-40 westbound lanes around 2 miles west of the Burns exit.
Several trees were blown down in North Mount Juliet. A tree was blown down with at Davids Corner Road and Benders Ferry Road with the roadway blocked. Trees were also down in the roadway at 6171 Saundersville Road and at Saundersville Road near Deerfield Drive. A tree was also blown down at 171 Saundersville Ferry Road.
A tSpotter Twitter report indicated a tree fell on car on Hull Circle in Gallatin.
A tSpotter Twitter report indicated a tree was snapped at the Gallatin Marina.
A tree was blown down at Carothers Parkway and Murfreesboro Road.
Trees were blown down throughout Trousdale County with many roads were blocked and impassable.
Wilson County Emergency Management reported 31 trees and power lines were blown down in and around Lebanon with several roadways blocked. Roads with trees down included 90 Chaparral Drive, Castle Heights Avenue, Spring Street, Hartsville Pike, Baddour Parkway, 740 Sanders Avenue, Hatton Road, Trousdale Ferry Pike, and Forrest Avenue. A tree was also blown down onto a house at 710 Park Ave.
A Tspotter report indicated a tree was snapped on Tyler Court in Lebanon.
A tSpotter Twitter report indicated trees were blown down on South Lovers Lane.
Wilson County Emergency Management reported a tree was blown down on a house and a car at 245 Cornwell Avenue in Watertown. Another tree was blown down blocking the roadway at 1966 South Commerce Road.
A tSpotter Twitter report indicated many trees were blown down on Grant Road.
One tree was blown down on West Old Highway 53 and another was blown down on East Old Highway 53 in Pea Ridge.
A tSpotter Twitter report indicated trees were blown down at Defeated Creek Highway and Kempville Highway.
Several trees and power lines were blown down in Alexandria.
A Facebook report indicated trees and power lines were blown down on Old State Highway 1 near Pace Park Lane.
A tree was blown down on Wet Mill Creek Road.
Multiple trees were blown down on power lines, houses, and across roadways throughout Jackson County. Several roadways were blocked with vehicle accidents reported. Power was knocked out to nearly the entire county.
A tSpotter Twitter report indicated several trees were blown down on Highway 100.
Multiple trees were blown down along Highway 264 between Temperance Hall and Smithville.
A tree was blown down blocking westbound I-40.
A tSpotter Twitter report indicated pea to nickel size hail fell in Bon Aqua.
Numerous trees and power lines were blown down across western Putnam County.
A NWS storm survey found a severe 15 mile long by 1 to 2 mile wide downburst caused major damage across Cookeville and surrounding areas of central Putnam County. Damage was first reported east of Bloomington Springs where trees and power lines were blown down. Scattered tree and power line damage contined to the southeast to near the Nashville Highway, including a tree falling and blocking Peach Orchard Road at Flatt Road, and a tree blown down onto a vehicle with the occupant trapped inside at County Farm Road and Gainesboro Grade. More significant and widespread damage occurred across the center of Cookeville, where the roof was blown off a business on Oak Avenue and the canopy was blown off another business on Whitney Street. Dozens of very large trees were also snapped and uprooted with several falling on homes and vehicles and the majority of roads in the city blocked. One tree fell through and destroyed much of a home on Briargate Way. Another tree fell onto a moving vehicle on East Spring Street crushing the car and narrowly missing the driver. Numerous power lines were also blown down with power poles snapped and power knocked out to up to 60 percent of the city of Cookeville and surrounding Putnam County. Farther to the east, numerous trees and power lines continued to be blown down on Mountain Top Lane on Buck Mountain with the roadway blocked, as well as in the Poplar Grove area and around City Lake. Wind speeds were estimated to range from 75 mph up to 95 mph. In June 2017, a Presidential Disaster Declaration was made for Putnam County due to the widespread wind damage.
Facebook and Twitter photos showed numerous trees were blown down in and around Smithville.
A NWS storm survey found a severe 17 mile long by 1 mile wide downburst caused major wind damage along the Putnam/Overton County border from southwest of Rickman southeastward to around Monterey. Damage was first reported on Cindy Lane in northern Putnam County where trees were blown down. Numerous more trees were snapped and uprooted along Ben Mason Road just north of the county line in Overton County. The roof was blown off a large warehouse at a flea market on Highway 111, and a nearby outbuilding lost many wood panels on the outside walls. Dozens of large trees were also snapped and uprooted along Spring Creek Road in Rickman, with several falling on homes and vehicles. Farther to the east, a barn lost much of its roof on Highway 84 near Lewis Lane, and numerous trees and power lines were blown down along Highway 84 south of Boswell Road. Large trees were blown down and playground equipment destroyed in Whittaker Park in Monterey, and several more trees were blown down on Clinchfield Drive and Meadow Creek Road southeast of Monterey. Wind speeds were estimated up to 85 mph.
A NWS storm survey found a severe 17 mile long by 1 mile wide downburst caused major wind damage along the Putnam/Overton County border from southwest of Rickman southeastward to around Monterey. Damage was first reported on Cindy Lane in northern Putnam County where trees were blown down. Numerous more trees were snapped and uprooted along Ben Mason Road just north of the county line in Overton County. The roof was blown off a large warehouse at a flea market on Highway 111, and a nearby outbuilding lost many wood panels on the outside walls. Dozens of large trees were also snapped and uprooted along Spring Creek Road in Rickman, with several falling on homes and vehicles. Farther to the east, a barn lost much of its roof on Highway 84 near Lewis Lane, and numerous trees and power lines were blown down along Highway 84 south of Boswell Road. Large trees were blown down and playground equipment destroyed in Whittaker Park in Monterey, and several more trees were blown down on Clinchfield Drive and Meadow Creek Road southeast of Monterey. Wind speeds were estimated up to 85 mph.
A Facebook report indicated 1 inch hail fell in Pleasant Hill.
Numerous trees were blown down across Overton County. The worst damage was in the Spring Creek Road area near the Putnam County line, where some homes and vehicles suffered minor damage due to fallen trees.
A NWS Storm Survey found severe straight line winds caused significant damage in southwest White County from northwest of Doyle to southeast of Doyle. Numerous trees were snapped and uprooted with several roads blocked, including Highway 136 and Franks Ferry Road. Some trees fell on homes and vehicles, including one tree which crushed most of a house on Gooseneck Road in Doyle. Winds were estimated up to 80 mph.
Numerous trees and power lines down across Hickman County with several roadways blocked. One tree fell on a car in Pleasantville but no injuries.
A tSpotter Twitter report and photo showed a the roof was blown off a business on North Spring Street in Sparta.
A Facebook photo showed a funnel cloud in Fairfield Glade.
Trees were blown down in the northwest part of Lewis County.
A Facebook report indicated several trees and power lines were blown down at Camp Nakanawa near Mayland.
Trees were blown down blocking the roadway at 1466 Roberts Ridge Road.
Several power poles were blown down on Jim Garrett Road.
A NWS storm survey found the rear flank downdraft of a supercell thunderstorm caused severe wind damage in a 3 mile long by 1/2 mile wide swath across Lake Tansi. Dozens of trees and power lines were blown down from Ona Road east-southeast across Cravens Drive, the Lake Tansi Golf Course, Seminole Loop, Cheyenne Drive, Pawnee Road, Pomo Circle, Piute Road, Natchez Trace, and Flathead Road. Up to 50 trees were reported snapped or uprooted on holed 6 through 9 at the Lake Tansi Golf Course alone. Many roads were blocked and some trees fell onto homes and vehicles. Wind speeds were estimated up to 85 mph. In June 2017, a Presidential Disaster Declaration was made for Cumberland County due to the widespread wind damage.
Front porch caved in and trees were down across the driveway of a home on Pomona Road near Highway 70.
Facebook photos showed a barn was destroyed and several trees were blown down on York Highway south of Grimsely.
A few homes received minor damage in northern Cumberland County.
Several trees and power lines were blown down across Fentress County.
A tSpotter Twitter report and photo indicated hail up to 2.25 inches in diameter fell near Cumberland Mountain State Park.
A Facebook report indicated trees and power lines were blown down across Timberland Road.
A Facebook report indicated a tree was blown down across Highway 70 East near Dayton Spur Road.
Trees were blown down on Hampshire Pike at Tindell Line.
Trees were blown down across multiple roads in Maury County. Some trees fell on power lines and caused fires.
A Facebook photo showed a tree fell onto a house on Hill Station Road.
A tSpotter Twitter indicated hail up to nickel size fell 3 miles north of Chapel Hill.
A tree was blown down on Shelbyville Highway just north of the Lincoln County Line.
A tree fell on a power line on First Street, power lines were blown down near Rotary Park, and a power line was blown down resulting in a fire starting in a tree on Admiral Circle in Lawrenceburg.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2017Every state in 2017This day in weather historyWarnings in Tennessee, May 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 694136, 694141, 694137, 694138, 694139, 694140, 694143, 694142, 694144, 694145, 694146, 694147, 694148, 694149, 694150, 694151, 694152, 694153, 694155, 694154, 694158, 694157, 694156, 694159, 694160, 694161, 694162, 694164, 694166, 694167, 694165, 694163, 694170, 694172, 694193, 694171, 694196, 702592, 694199, 694202, and more.